Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 20, NWS Dodge City, KS

May 7, 1996Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1996, 2:43 AM CDT for Trego County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1996, 2:43 AM CDT (07:43 UTC)
Expired
May 7, 1996, 3:15 AM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:00 AM CDTHail 0.75Wakeeney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 070744
SVRDDC
KSC195-070815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
243 AM CDT TUE MAY 7 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...EASTERN TREGO COUNTY
 
AT 242 AM...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
ABOUT 4 MILES SOUTH OF WAKEENEY. THIS STORM WAS MOVING EAST NORTHEAST AT
25 MPH AND WILL PASS THROUGH OGALLAH BY 255 AM AND NEAR RIGA BY 300 AM.
 
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO AN INCH IN DIAMETER ALONG
WITH VERY HEAVY RAIN.
 
GERARD
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE ONTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, May 6, 3:31 PM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT MON MAY 6 1996

MAIN FORECAST PROBLEM IS TIMING AND LOCATION OF TSTM DEVELOPMENT.
MOST OF THE SOUTHERN AND WESTERN PORTIONS OF THE CWA HAVE CLEARED OFF
THIS AFTERNOON WITH LOW CLOUDS AND FOG STILL LOCATED NORTH OF A LINE
FROM TRIBUNE TO AROUND MEDICINE LODGE. TEMPERATURES IN THE CLEAR AREAS
INTO THE 80S WITH THE REST OF THE CWA STILL IN THE 50S TO LOW 60S.
DRYLINE STILL WAY TO THE WEST WITH DEWPOINTS AT 19Z STILL IN THE 50S
ACROSS THE CWA. THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH TO THE NORTH
NORTHEAST AS LOW PRESSURE DEVELOPS OVER THE TEXAS PANHANDLE. WITH THE
ABUNDANCE OF HEATING IN THE SOUTH AND SOUTHWEST...THIS SHOULD BE THE
FOCAL POINT FOR THE FIRST DEVELOPMENT. THE SOUTHEASTERLY FLOW WILL KEEP
THE MOISUTRE COMING IN WITH CONVERGENCE ALONG THE FRONT...AND THE SOUTHERLY
LOW LEVEL JET WILL ALLOW THE STORMS TO PROPAGATE TO THE EAST AND LIKEY
BECOME AN MCS BY THE TIME IT GETS OVER EASTERN KANSAS...WHERE THE
ATMOSPHERE IS EVEN MORE UNSTABLE. AS FAR AS TIMING GOES...WOULD EXPECT
TO SEE THE STORMS BEGIN AROUND SUNSET IN THE WEST AS THE FRONT MOVES IN
AND LIKELY BE EAST OF THE CWA BY 07Z OR 08Z. WITH THE SFC FLOW STAYING
OUT OF THE SOUTHEAST...COULD SEE LOW CLOUDS AND FOG REDEVELOP BY
SUNRISE.

ON TUESDAY...THE BOUNDARY LAYER GRAPHICS INDICATE RAPID DRYING AND
850 TEMPS RISE INTO THE 20 TO 25 DEGREE RANGE. THEREFORE...FEEL THAT
CURRENT FORECAST OF PARTLY CLOUDY LOOKS GOOD. TEMPS SHOULD RISE
NICELY UNDER THE EARLY MAY SUN.

DDC  056/085 058/088 058 504
GCK  055/086 057/090 056 504
EHA  057/089 059/094 060 301
LBL  056/088 057/092 058 501
HYS  052/080 055/087 056 504
P28  057/086 061/091 062 604

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:06 AM CDTSevere Thunderstorm WarningDDCEllis, Trego69 min
May 7, 1:38 AM CDTSevere Thunderstorm WarningDDCEllis37 min
May 7, 1:55 AM CDTSevere Thunderstorm WarningDDCEllis35 min
May 7, 3:12 AM CDTSevere Thunderstorm WarningDDCEllis33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.